Telithromycin-associated hepatotoxicity: Clinical spectrum and causality assessment of 42 cases

Allen D. Brinker, Ronald T. Wassel, Jenna Lyndly, Jose Serrano, Mark Avigan, William M. Lee, Leonard B. Seeff

Research output: Contribution to journalArticle

89 Scopus citations

Abstract

Telithromycin is the first of a new class of ketolide antibiotics with increased activity against penicillin-resistant and erythromycin-resistant pneumococci. This agent received approval by the United States Food and Drug Administration (FDA) in 2004 for treatment of upper and lower respiratory infections. Following market introduction, spontaneous reports of telithromycin-associated hepatotoxicity, including frank liver failure, were received. To address these reports, an ad hoc group with expertise in spontaneous adverse events reporting and experience in evaluating drug-induced liver injury was formed, including members of the FDA, other federal agencies, and academia. The primary objective of this group was to adjudicate case reports of hepatic toxicity for causal attribution to telithromycin. After an initial screening of all cases of liver injury associated with telithromycin reported to FDA as of April 2006 by one of the authors, 42 cases were comprehensively reviewed and adjudicated. Five cases included a severe outcome of either death (n = 4) or liver transplantation (n = 1); more than half were considered highly likely or probable in their causal association with telithromycin. Typical clinical features were: short latency (median, 10 days) and abrupt onset of fever, abdominal pain, and jaundice, sometimes with the presence of ascites even in cases that resolved. Concurrence in assignment of causality increased after agreement on definitions of categories and interactive discussions. Conclusion: Telithromycin is a rare cause of drug-induced liver injury that may have a distinctive clinical signature and associated high mortality rate. Consensus for attribution of liver injury to a selected drug exposure by individual experts can be aided by careful definition of terminology and discussion.

Original languageEnglish (US)
Pages (from-to)250-257
Number of pages8
JournalHepatology
Volume49
Issue number1
DOIs
StatePublished - Mar 9 2009

ASJC Scopus subject areas

  • Hepatology

Fingerprint Dive into the research topics of 'Telithromycin-associated hepatotoxicity: Clinical spectrum and causality assessment of 42 cases'. Together they form a unique fingerprint.

  • Cite this

    Brinker, A. D., Wassel, R. T., Lyndly, J., Serrano, J., Avigan, M., Lee, W. M., & Seeff, L. B. (2009). Telithromycin-associated hepatotoxicity: Clinical spectrum and causality assessment of 42 cases. Hepatology, 49(1), 250-257. https://doi.org/10.1002/hep.22620